Alert archive / Montana / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 34, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 16, 2007, 6:01 PM MDT for Chouteau County, Fergus County, Judith Basin County, Montana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2007, 6:01 PM MDT (00:01 UTC)
- Expired
- Jun 16, 2007, 7:00 PM MDT
- In force
- 59 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
Counties Chouteau County, MT, Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 118 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 2:18 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 170001
SVRTFX
MTC015-027-045-170100-
/O.NEW.KTFX.SV.W.0034.070617T0001Z-070617T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
601 PM MDT SAT JUN 16 2007
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN FERGUS COUNTY IN CENTRAL MONTANA...
THIS INCLUDES THE CITY OF LEWISTOWN...
EAST CENTRAL JUDITH BASIN COUNTY IN CENTRAL MONTANA...
EAST CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 700 PM MDT
* AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES
EAST OF FORT BENTON TO 16 MILES EAST OF GERALDINE TO 9 MILES
SOUTHEAST OF STANFORD...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR HOBSON AROUND 615 PM MDT...
NEAR MOORE AROUND 630 PM MDT...
NEAR WINIFRED AND LEWISTOWN AROUND 645 PM MDT.
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH ARE LIKELY WITH
THESE STORMS.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4791 11020 4755 10994 4701 11012 4690 10941
4741 10916 4788 10970
$$2 follow-up statements
000 WWUS55 KTFX 170016 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 615 PM MDT SAT JUN 16 2007 MTC015-027-045-170100- /O.CON.KTFX.SV.W.0034.000000T0000Z-070617T0100Z/ CHOUTEAU MT-FERGUS MT-JUDITH BASIN MT- 615 PM MDT SAT JUN 16 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR EAST CENTRAL JUDITH BASIN...NORTHWESTERN FERGUS AND SOUTHEASTERN CHOUTEAU COUNTIES... AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES WEST OF ILIAD TO 13 MILES NORTHWEST OF DENTON...OR ALONG A LINE EXTENDING FROM 20 MILES SOUTH OF BIG SANDY TO 25 MILES NORTH OF STANFORD...MOVING EAST AT 35 MPH. AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF NEIHART. THIS STORM WAS MOVING NORTHEAST AT 35 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DANVERS AND HILGER A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4791 11020 4706 10992 4714 10928 4805 10965 $$
000
WWUS55 KTFX 170051
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
651 PM MDT SAT JUN 16 2007
MTC015-027-170101-
/O.CAN.KTFX.SV.W.0034.000000T0000Z-070617T0100Z/
CHOUTEAU MT-FERGUS MT-
651 PM MDT SAT JUN 16 2007
...THE SEVERE THUNDERSTORM WARNING FOR FERGUS AND CHOUTEAU COUNTIES
IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING
FOR WESTERN MONTANA.
LAT...LON 4702 11022 4672 11047 4679 11001 4712 10988
4713 10988
$$
MTC045-170100-
/O.CON.KTFX.SV.W.0034.000000T0000Z-070617T0100Z/
JUDITH BASIN MT-
651 PM MDT SAT JUN 16 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CENTRAL JUDITH BASIN COUNTY...
AT 649 PM MDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM UTICA TO
20 MILES SOUTHWEST OF UTICA...OR ALONG A LINE EXTENDING FROM 14 MILES
SOUTH OF STANFORD TO 29 MILES NORTHEAST OF WHITE SULPHUR SPRINGS...
MOVING EAST AT 35 MPH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING
FOR WESTERN MONTANA.
LAT...LON 4702 11022 4672 11047 4679 11001 4712 10988
4713 10988
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:45 PM MDT, 16 minutes earlier.
Area forecast discussion, Jun 16, 5:45 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 545 PM MDT SAT JUN 16 2007 UPDATED AVIATION SECTION ONLY .DISCUSSION... SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTH CENTRAL AND SOUTHWEST MONTANA FOR THE REMAINDER OF THIS AFTERNOON AND EVENING...AS A STRONG AREA OF LOW PRESSURE DEVELOPS OVER NORTHERN WYOMING. THERE IS THE POTENTIAL FOR A FEW TORNADOES...MAINLY EAST OF GREAT FALLS. THUS A TORNADO WATCH WILL REMAIN IN EFFECT THROUGH THE EVENING HOURS. AS COLDER AIR MOVES INTO THE REGION FROM THE WEST...EXPECT SNOW TO FALL IN THE MOUNTAINS BY SUNDAY MORNING FOR ELEVATIONS MAINLY ABOVE 7500 FEET. THE MAIN UPPER LEVEL TROF WILL MOVE ACROSS THE REGION DURING THE DAY ON SUNDAY. EXPECT PERIODS OF SHOWERS AND COOL TEMPERATURES AS THIS DISTURBANCE MOVES THROUGH. STRONG WEST WINDS WILL ALSO DEVELOP ON SUNDAY MORNING...ESPECIALLY OVER NORTH CENTRAL MONTANA. AT THIS TIME...WIND SPEEDS SHOULD REMAIN JUST BELOW WARNING CRITERIA. FOR SUNDAY NIGHT AND MONDAY...A BRISK WESTERLY FLOW ALOFT WILL RESIDE OVER THE REGION AS SLIGHTLY WARMER AIR MOVES BACK INTO THE REGION. TEMPERATURES WILL WARM UP A FEW DEGREES...BUT DO TO SOME COLD AIR ALOFT...SCATTERED SHOWERS WILL CONTINUE AS THE AIRMASS REMAINS UNSTABLE...ESPECIALLY DURING THE AFTERNOON HOURS. BRUSDA MONDAY NIGHT THROUGH THURSDAY NIGHT...MODELS ARE STARTING TO COME INTO BETTER ALIGNMENT ON EXTENDED SO CONFIDENCE IN THE FORECAST HAS INCREASED FROM LAST NIGHT. STILL...WENT WITH CONSERVATIVE CHANGES TOWARD THE GFS (AND NEWER ECMWF) SOLUTION AND WILL SEE WHAT TOMORROW NIGHT BRINGS BEFORE MAKING BIGGER CHANGES. MODELS ARE NOW BOTH INDICATING AN UPPER LEVEL RIDGE BUILDING INTO THE REGION BY TUESDAY NIGHT. RIDGE DOMINATES THROUGH THURSDAY BEFORE GETTING PUSHED EASTWARD AS THE NEXT PACIFIC LOW MARCHES TOWARD THE PACIFIC NORTHWEST AND SOUTHERN BRITISH COLOMBIA. FLOW THROUGH THE RIDGE SHOULD BE JUST DIRTY ENOUGH FOR SOME AFTERNOON AND EVENING CONVECTION SO ONLY LOWERED POPS A LITTLE. ALSO WARMED TEMPERATURES SLIGHTLY...AGAIN BEING CONSERVATIVE WITH MY CHANGES FOR NOW. THOMSON FRIDAY THROUGH SATURDAY...MODELS CONTINUE WITH A LONG WAVE TROUGH OVER THE EASTERN PACIFIC AND A BROAD UPPER LEVEL RIDGE OVER THE UPPER MIDWEST. THUS...MONTANA WILL BE UNDER A RATHER MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT. TEMPERATURES WILL RUN WARMER THAN SEASONAL AVERAGE ALONG WITH ISOLATED/SCATTERED THUNDERSTORMS...ESPECIALLY OVER THE MOUNTAINS. WILLIAMSON DC && .AVIATION... UPDATED 2345Z. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF NORTH CENTRAL AND SOUTHWEST MONTANA. SOME STORMS WILL BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THROUGH 06Z SUNDAY. AS AN UPPER LEVEL TROF MOVES INTO THE REGION NEAR 12Z SUNDAY...EXPECT CEILINGS TO LOWER A BIT AS VERY COLD AIR WILL RESIDE ALOFT. THIS COLD AIR ALOFT WILL ALLOW FOR INSTABILITY SHOWERS TO DEVELOP OVER MUCH OF THE REGION...MAINLY FROM 17Z THRU 23Z SUNDAY. EXPECT MOSTLY VFR CONDITIONS OVER THE NEXT 24 HOURS...BUT LOCAL AREAS OF IFR CONDITIONS ARE LIKELY IN/NEAR STRONGER THUNDERSTORMS. BRUSDA && .PRELIMINARY POINT TEMPS/POPS... GTF 50 66 42 71 / 70 40 30 20 CTB 47 62 40 68 / 60 40 30 20 HLN 52 70 45 72 / 70 30 20 20 BZN 50 69 40 70 / 50 40 30 20 WEY 42 64 34 61 / 30 20 30 20 DLN 49 69 38 69 / 30 20 10 10 HVR 54 67 45 72 / 70 40 40 20 LWT 52 65 42 67 / 80 50 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... ...TORNADO WATCH UNTIL 10 PM MDT THIS EVENING FOR MOST OF NORTH CENTRAL AND SOUTHWEST MONTANA... && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 16, 2:29 PM MDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 229 PM MDT SAT JUN 16 2007 MTZ011>015-045>055-172030- HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK- MADISON-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 229 PM MDT SAT JUN 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING. THUNDERSTORMS WERE DEVELOPING ALONG THE EAST SLOPES OF THE ROCKY MOUNTAINS EARLY THIS AFTERNOON. THEY WILL INTENSIFY AS THEY MOVE TO THE EAST. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS...LARGE HAIL AND PERIODS OF HEAVY RAINFALL. THERE IS ALSO THE RISK OF A TORNADO. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR ANY UPDATED FORECASTS...WATCHES...OR WARNINGS THAT COULD BE ISSUED LATER TODAY ON THIS DEVELOPING SEVERE WEATHER EVENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008>010-044-172030- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE- 229 PM MDT SAT JUN 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. A FEW OF THESE STORMS WILL HAVE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 16, 5:00 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL HELENA 46.60N 112.02W
06/16/2007 E1.00 INCH LEWIS AND CLARK MT TRAINED SPOTTER
LOTS OF PEA-SIZED HAIL WITH LARGER STONES MIXED IN
&&
SAUCIERLocal storm report, Jun 16, 5:08 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
508 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL HELENA 46.60N 112.02W
06/16/2007 E1.00 INCH LEWIS AND CLARK MT TRAINED SPOTTER
LOTS OF PEA-SIZED HAIL WITH LARGER STONES MIXED IN
&&
SAUCIERLocal storm report, Jun 16, 5:11 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
511 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST EAST HELENA 46.59N 111.92W
06/16/2007 E65 MPH LEWIS AND CLARK MT PUBLIC
TREES WITH TRUNKS OF 12 TO 18 INCHES IN DIAMETER BENT
NEARLY TO GROUND...BUT NOT BROKEN. PUBLIC STATED THAT IT
APPEARED THAT A FUNNEL CLOUD TRIED TO FORM THEN COLLAPSED
WITH OUTFLOW FOLLOWING THE COLLAPSE. ONE HALF INCH
DIAMETER HAIL ALSO FELL.
&&
SAUCIERLocal storm report, Jun 16, 5:20 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 9 N BELT 47.52N 110.93W
06/16/2007 M1.75 INCH CASCADE MT TRAINED SPOTTER
GOLF BALL SIZE HAIL FALLING. HAIL COVERED THE GROUND.
WINDS ESTIMATED AROUND 55 TO 60 MPH.
&&
BRUSDALocal storm report, Jun 16, 5:29 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
529 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL NEIHART 46.93N 110.74W
06/16/2007 M0.75 INCH CASCADE MT TRAINED SPOTTER
&&
SAUCIERLocal storm report, Jun 16, 5:56 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
556 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 N HELENA 46.63N 112.02W
06/16/2007 M0.50 INCH LEWIS AND CLARK MT TRAINED SPOTTER
HALF INCH HAIL FALLING JUST NORTH OF HELENA.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:01 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 29 min |
| Jun 16, 11:58 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 47 min |
| Jun 17, 12:38 AM MDT | Severe Thunderstorm Warning | TFX | Fergus | 52 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.